Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 57, NWS Blacksburg, VA

June 27, 1995Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 6:53 PM EDT for Giles County, Virginia. It was in force for 97 min.

The area

The counties it named.

The facts

Issued
Jun 27, 1995, 6:53 PM EDT (22:53 UTC)
Expired
Jun 27, 1995, 8:30 PM EDT
In force
97 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Giles County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 272253
FFWRNK
VAC071-280030-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 27 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  830 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...GILES COUNTY
 
A THUNDERSTORM WITH TORRENTIAL RAIN CONTINUED IN CENTRAL GILES COUNTY.
THE HEAVIEST RAIN WAS NEAR PEARISBURG. HEAVY RAIN ALSO EXTENDED SOUTH TO
POPLAR HILL. THE STORM WAS SHOWING VERY LITTLE MOVEMENT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
KANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:45 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 27 1995

DISCUSSION...JUST A QUICK ONE...WHAT HAPPENED TO THOSE GOOD OL
BURMUDA HIGHS? NOTHING CHANGES MUCH OVER THE NEXT COUPLE OF DAYS.
LKS TO ME LIKE THE FNT IS STILL UP OVER MD THIS AFTN. MDLS SHOW FNT
MOVG DOWN INTO NC NEXT 48 HRS WITH THTE RIDGE ALSO SHIFTG SW OF THE
RNK CWA. BUT I DONT SEE THE PUSH TO GET IT THAT FAR SOUTH. THNK
THNGS WL STAY THE WAY THEY ARE WITH DEFORMATION ZONE AND THTE RIDGE
HANGING OVER US. WIND FIELD REMAINS WEAK THRU THE PD. PERSISTENCE
THE KEY IN THIS FCST.

JDS

In the hours before

Special weather statement, Jun 27, 2:24 PM EDT, 4 hours 29 minutes before
VAZ047-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
2:20 PM EDT TUE JUN 27 1995

...FLASH FLOOD WARNING FOR BUCKINGHAM COUNTY CANCELLED...

THE FLASH FLOOD WARNING PREVIOUSLY ISSUED FOR BUCKINGHAM COUNTY IS
NOW CANCELLED.  THE HEAVY RAINFALL PRODUCING THUNDERSTORM IS NOW
OVER WESTERN AMELIA COUNTY... AND IS NO LONGER A THREAT TO EASTERN
BUCKINGHAM COUNTY.

A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10:00 PM... AND tTHERE
IS THE POSSIBILITY OF ADDITIONAL THUNDERSTORM ACTIVITY LATER THIS
AFTERNOON AND TONIGHT.

MG
Special weather statement, Jun 27, 4:48 PM EDT, 2 hours 5 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE
ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST NORTH CAROLINA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL.  IN
ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR.

AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE
ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 27, 4:50 PM EDT, 2 hours 3 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280300-

SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE
ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST NORTH CAROLINA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL.  IN
ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR.

AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE
ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 27, 4:52 PM EDT, 2 hours 1 minute before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280300-

SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE
ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST NORTH CAROLINA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL.  IN
ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR.

AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE
ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Local storm report, Jun 27, 6:22 PM EDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995

DATE/TIME           COUNTY/CITY              EVENT

27/608 PM           GILES/RIPPLEMEAD         NICKEL SIZED HAIL.
27/609 PM           GILES/PEARISBURG         GOLFBALL SIZED HAIL AND
                                             1 FOOT DEEP WATER ON
                                             ALL ROADS.
27/614 PM           GILES/RIPPLEMEAD         QUARTER SIZED HAIL.

GALLOWAY
Local storm report, Jun 27, 6:23 PM EDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995

DATE/TIME           COUNTY/CITY              EVENT

27/608 PM           GILES/RIPPLEMEAD         NICKEL SIZED HAIL.
27/609 PM           GILES/PEARISBURG         GOLFBALL SIZED HAIL AND
                                             1 FOOT DEEP WATER ON
                                             ALL ROADS.
27/614 PM           GILES/RIPPLEMEAD         QUARTER SIZED HTAIL.

GALLOWAY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:23 PM EDTFlash Flood WarningRNKCampbell2 hr
Jun 26, 11:21 PM EDTFlash Flood WarningRNKAlleghany, Botetourt2 hr
Jun 27, 1:14 PM EDTFlash Flood WarningRNKBuckingham3 hr
Jun 27, 4:56 PM EDTFlash Flood WarningRNKCharles City2 hr
Jun 27, 5:43 PM EDTFlash Flood WarningRNKHalifax2 hr
Jun 27, 6:04 PM EDTFlash Flood WarningRNKGiles56 min
Jun 27, 6:04 PM EDTSevere Thunderstorm WarningRNKGiles56 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.